Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 246, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 19, 2002, 4:36 PM CDT for Calhoun County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2002, 4:36 PM CDT (21:36 UTC)
- Expired
- Jul 19, 2002, 5:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Calhoun County, AL
The radar
The Birmingham radar (KBMX), 110 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1250 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
523 WUUS54 KBMX 192136 SVRBHM ALC015-192215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 436 PM CDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN EAST CENTRAL ALABAMA * UNTIL 515 PM CDT * AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF OHATCHEE...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ANNISTON... BLUE MOUNTAIN...FORT MCCLELLAN...OXFORD...SAKS...WEAVER AND WEST END-COBB TOWN. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:52 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 19, 2:52 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 252 PM CDT FRI JUL 19 2002 IF YOU WAIT LONG ENOUGH...THINGS WILL APPEAR. DEEP BREATH...WATER VAPOR IMAGE IS TELLING IT ALL RIGHT NOW... ELONGATED TROF STRETCHING DOWN INTO NE TX IS FILLING. NEW UPPER-LEVEL CIRCULATION STARTING TO APPEAR OVER KY/TN BORDER. SEVERAL SHORTWAVES APPARENT OVER PORTIONS OF MS/AL/TN. RADAR SHOWING STRONG CELLS SCATTERED ALL OVER THE PLACE. MAIN CONCERN FOR THE SHORT-TERM WILL BE SHORTWAVE MOVING SSE FROM TN INTO NRN PORTIONS OF MS/AL. REALLY DONT WANT TO TALK ABOUT THE RELATIVITY OF THE COLD POOL ASSOCIATED WITH THIS AT H5...BUT IT COULD CAUSE A FEW BIG THUNDER BOOMERS SINCE WE ARE AT MAX DIURNAL HEATING. THE WEEKEND PRECIP CHANCES ARENT SHAPING UP THE WAY THE WERE PROJECTED YESTERDAY. AS WE PROGRESS THRU THE WEEKEND...ACTIVITY WILL CHANGE FROM THE WESTERN SIDE...TO THE EASTERN SIDE OF THE STATE AS THE TROF SHEAR AXIS SHIFTS EASTWARD. THINKING SCATTERED AT BEST THRU THE WEEKEND BASED ON DIURNAL HEATING AND OUTFLOW BOUNDARYS. AVN HAS ME LAUGHING AS A SUPPOSED COLD FRONT MAKES TO BHM BY MIDWEEK...WONT PUT TO MUCH STOCK IN THAT ONE. DO THINK WELL EASE BACK INTO A BENIGN SUMMERTIME PATTERN WITH SCATTERED AFTERNOON/EVENING STUFF AND NORMAL TEMPS. HSV BB 071/088 071/089 072 90443 BHM BB 072/091 072/091 072 90443 MGM BB 072/094 073/093 072 90342 .BHM...NONE.
In the hours before
Special weather statement, Jul 19, 1:30 PM CDT, 3 hours 6 minutes before
ALZ001>050-192030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT FRI JUL 19 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... THE DRY AIR AND HIGH PRESSURE THAT HAS BEEN ACROSS NORTH AND CENTRAL ALABAMA HAS BEGUN TO MOVE EAST...ALLOWING MOISTURE TO INCREASE ACROSS THE AREA THIS AFTERNOON AND TONIGHT...AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE NORTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN SECTIONS... WITH ONLY ISOLATED STORMS ACROSS THE SOUTH. A FEW STORMS ACROSS THE NORTH COULD BE STRONG...WITH GUSTY WINDS...HEAVY DOWNPOURS AND FREQUENT LIGHTNING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED. THE WET MICROBURST POTENTIAL ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE COUNTY WARNING AREA IS ON THE HIGH SIDE FOR TODAY. IF A THUNDERSTORMS DOES DEVELOP AND GROW RAPIDLY...VERY STRONG GUSTY WINDS COULD OCCUR AS THE THUNDERSTORM COLLAPSES. NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY MORNING. HOWEVER...LOCATIONS ACROSS SOUTH CENTRAL ALABAMA WILL AGAIN EXPERIENCE AFTERNOON HEAT INDICES NEAR 105 DEGREES SATURDAY AFTERNOON. EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR ACTIVITIES ACROSS THESE AREAS THIS AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...4 MONTGOMERY...4
Local storm report, Jul 19, 2:41 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI JUL 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 PM AL 1.00 IN HAIL
07/19/02 WINSTON COUNTY SHERIFFS OFFICIALS
REPORTED QUARTER SIZE
HAIL NEAR HOUSTONLocal storm report, Jul 19, 3:10 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT FRI JUL 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM HOUSTON AL WIND DAMAGE
07/19/02 WINSTON LOCAL MEDIA REPORTED
SEVERAL TREES UPROOTED IN
EASTERN PORTIONS OF
COUNTYLocal storm report, Jul 19, 3:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT FRI JUL 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM BLOUNT SPRINGS AL WIND DAMAGE
07/19/02 BLOUNT EMA REPORTED SEVERAL
TREES DOWN NEAR BLOUNT
SPRINGS
0350 PM BLOUNT SPRINGS AL WIND DAMAGE
07/19/02 BLOUNT EMA REPORTED SEVERAL
TRESS ACROSS THE ROAD IN
WESTERN PORTIONS OF
COUNTYThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 39 min |
| Jul 19, 3:09 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 51 min |
| Jul 19, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 44 min |
| Jul 19, 4:12 PM CDT | Tornado Warning | BMX | St. Clair | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.